Citation: Jpop. "Something Was Very Very Wrong: An Experience with Inhalants - Nitrites (exp83887)". Erowid.org. Nov 18, 2020. erowid.org/exp/83887
Bad Poppers Experience
I have enjoyed the use of poppers for the past year, but I had a very scary experience recently that made me stop. I really don't think it is a typical situation. I believe that it was my medical/psychological condition combined with the poppers that gave me the scary results.
My typical poppers experience was usually a pleasant one. A small whiff every few minutes, and I was having the most exquisite feeling sexual experiences--to the point that I didn't want to get off without the stuff.
After several months of use, however, I noticed after my experiences that a yellow diamond shaped splotch obscured my vision for several minutes after the other effects had gone. And actually, the color of the splotch depended on the type of nitrate used. Amyl nitrate caused a yellow diamond, while isobutol nitrate caused a bluish diamond. The colored splotches filtered out certain colors, so right where the yellow splotch was, I could only see hues of yellow, while with isobutol nitrate, although the splotch appeared to be blue, it seemed to filter out all color, making everything within that diamond grayscale.
The yellow diamond vision seemed to only occur with higher doses of amyl nitrate, while the blue diamond vision seemed to occur at much lower doses of isobutol nitrate. Anyway, I was much more careful with my dosage after the colored splotches started appearing for fear that it would be permenant, like the reported viagra 'blue vision.'
THE SCARY EXPERIENCE
I hadn't been feeling well, and I was under a lot of stress, but I kicked back to do some poppers. I took two heavy hits of isobutyl nitrate, which was pretty typical for me.
I took two heavy hits of isobutyl nitrate, which was pretty typical for me.
It became clear to me within moments, however, that something was very very wrong. My face and lips got really tingly, and I said, 'Oh shit' out loud--but it came out more like 'mo shlilmpt.' I realized I couldn't talk right, like I was having a stroke or something, and instead of my heart racing like it normally did on poppers, it felt like it was just beating really hard, but slowing down to a dangerously low rate.
In a panic, I stood up and swung my arms around, trying to raise my heart rate and get my body to metabolize the nitrates more quickly, and I also started shouting random phrases for fear that if I didn't that I would indeed loose my ability to speak.
I got my speech under control and was able to talk clearly as long as I concentrated, but I was slipping into unconsciousness. I knew it was time to call for an ambulance, but I simply didn't have the motor control to do so anymore. I stumbled into my kitchen desperately trying to hang onto consciousness. I felt for my pulse and it was just barely there, beating only once every two seconds, and getting slower. I couldn't stand any longer, and slowly crumbled to the floor. I really thought for sure that my ticket had been punched and I was on my way out.
I slipped out of consciousness for who knows how long. It felt to me like just a split second (and very well could have been) before my heart suddenly kicked back on and I gasped in a huge breath of air, and I felt relatively back to normal, aside from the fact that I had just had a near death experience. I chucked my little bottles of poppers in the trash immediately after that and I haven't used any since.
About a week later, I had a similar experience, but it was without any poppers involved. I called an ambulance at the first signs and got to the ER without loosing consciousness. Long story short, it appears that I now suffer from severe panic attacks. The bad poppers experience seems to have been the trigger that set these panic attacks in motion. It is no fun.
Since that first experience, I also have a higher sensitivity to bright lights--I get 'image burn' on my vision a lot easier now, so even typing this up is quite annoying as the white parts of the screen burn in and darken those areas of my vision. Here's hoping it goes away!
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.